Strong alkalis are used in industry. Household materials contain alkaline substances. Commonly consumption of ammonium hydroxide, potassium hydroxide, sodium hydroxide. potassium carbonate, sodium carbonate, and sodium and potassium phosphates may be the cause of poisoning. Local damage to tissues is usually extensive and this results in further aggravating the toxic effects. Tissue necrosis is extensive with strong alkalis. On ingestion, patients experience severe pain in the mouth, throat, chest and abdomen. Tongue, oral mucosa and pharynx show areas of erythema and necrosis. Metabolic alkalosis develops as a systemic effect. Sodium and potassium phosphates may cause severe reduction in serum calcium leading to tetany.
Treatment: This involves diluting the alkali by the administration of water or milk and maintenance of fluid and electrolyte balance. Local pain can be allaeyed partly by the use of xylocaine viscus. Tetany is managed by the administration of calcium gluconate intravenously. Prevention of secondary infection by the use of antibiotics and corticosteriods to prevent stricture of the esophagus have to be considered in selected cases.
Narcotics-Morphine and Pethidine
Poisoning by morphine and its allied narcotic analgesics leads to initial excitement followed by depression of the nervous system. The patient is stuporose or comatose with pinpoint pupils, slow and shallow respiration, cyanosis and hypertension.
Treatment: In addition to supportive measures and gastric aspiration, ventilatory assidtance is required in comatose patients. Specific antidote is nalorphine hydrobromide (lethidrone) given intravenously in 5 mg doses every 10 minutes till the respiration and blood pressure become normal. In general, the total dose is limited to 40 mg in any cases. Toxic effects of nalorphine include respiratory depression, hypertension, drowsiness and hypothermia.
Paracetamol is the most widely used analgesic at present. Due to its free availability, paracetamol poisoning is becoming more frequent. Doses exceeding 8g can produce toxicity. The drug is rapidly absorbed and mostly metabolized in the Liver to form conjugates with glutathione. early symptoms are nausea, vomiting and sweating. The most dangerous complication is hepatic damage. This becomes manifest 1-2 days after onset with jaundice, bleeding tendency, and hepatomegaly. A few cases progress to hepatic coma and this is associated with high mortality. other serious but rare complications are acute tubular necrosis, pancreatitis, carditis, hypoglycemia, and hypersensitivity reactions.
Treatment: Correction of fluid and electrolyte imbalance should be started immediately. Gastric lavage should be performed to remove unabsorbed drug. In severe cases, where the blood level of paracetamol is above 300 mg/liter, hemodialysis is the best method for rapid elimination of the drug. Forced alkaline diuresis is ineffective.
Administration of methionine and N-Acetyl cystine can protect the liver to some extent, if given within 15 hours after the poisoning. Late administration is less effective. The dose of methionine is 2.5 g every 4 hours for 4 doses (10g).
Intravenously, 2g of N0acetyl cystine is given slowly over 10 minutes. This is followed by 800 mg 4 hours later and 400 mg, 8 hours for 2 more doses. Liver failure should be treated on the lines of fulminant hepatic failure.